Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 77, NWS Melbourne, FL

July 15, 2009Orange County, Osceola County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 15, 2009, 7:07 PM EDT for Orange County, Osceola County, Seminole County, Florida. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2009, 7:07 PM EDT (23:07 UTC)
Expired
Jul 15, 2009, 8:00 PM EDT
In force
53 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Osceola County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 86 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2009-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2009-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 152307
SVRMLB
FLC095-097-117-160000-
/O.NEW.KMLB.SV.W.0077.090715T2307Z-090716T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
707 PM EDT WED JUL 15 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ORANGE COUNTY IN FLORIDA
  NORTHWESTERN OSCEOLA COUNTY IN FLORIDA
  SEMINOLE COUNTY IN FLORIDA

* UNTIL 800 PM EDT.

* AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MIDWAY TO LONGWOOD TO ORLANDO
  TO BUENA VENTURA LAKES...OR ALONG A LINE EXTENDING FROM SANFORD TO
  LONGWOOD TO ORLANDO TO BUENA VENTURA LAKES. THESE STORMS WERE
  NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  MIDWAY...PINE CASTLE...FERN PARK...CASSELBERRY...WINTER PARK...
  BELLE ISLE...WINTER SPRINGS...UNION PARK...OVIEDO...ORLANDO
  INTERNATIONAL AIRPORT...NARCOOSSEE...LAKE JESSUP...GOLDENROD...
  GENEVA...EAST LAKE TOHO...CONWAY AND AZALEA PARK

THESE STORMS HAVE REPORTEDLY PRODUCED DAMAGE TO A WAREHOUSE AND SOME 
TREES NEAR THE BEACHLINE AT JOHN YOUNG PARKWAY SHORTLY BEFORE 700 PM.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2875 8144 2884 8137 2881 8122 2879 8119
      2879 8115 2880 8113 2879 8107 2869 8115
      2851 8120 2825 8122 2825 8148 2857 8149
TIME...MOT...LOC 2306Z 284DEG 2KT 2879 8124 2873 8134
          2855 8139 2834 8137

$$



CRISTALDI
1 follow-up statement
000 
WWUS52 KMLB 152324
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
724 PM EDT WED JUL 15 2009

FLC095-097-117-160000-
/O.CON.KMLB.SV.W.0077.000000T0000Z-090716T0000Z/
OSCEOLA-ORANGE-SEMINOLE-
724 PM EDT WED JUL 15 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SEMINOLE...CENTRAL ORANGE AND NORTHWESTERN OSCEOLA COUNTIES...

AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MIDWAY TO LONGWOOD TO FAIRVILLA TO BUENA VENTURA 
LAKES. THESE STORMS WERE NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE
CASTLE...EDGEWOOD...FERN PARK...OSCEOLA ASTROS COMPLEX...WINTER
PARK...WINTER SPRINGS...UNION PARK...PALM SHADOWS...OVIEDO...ORLANDO
INTERNATIONAL AIRPORT...NARCOOSSEE...MULLET LAKE PARK...LAKE
JESSUP...GOLDENROD...GENEVA...EAST LAKE TOHO...CONWAY...BELLE ISLE...
AZALEA PARK...ALOMA AND CASSELBERRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

&&

LAT...LON 2875 8144 2884 8137 2881 8122 2879 8119
      2879 8115 2880 8113 2879 8107 2869 8115
      2851 8120 2825 8122 2825 8148 2857 8149
TIME...MOT...LOC 2322Z 284DEG 2KT 2879 8123 2873 8133
          2855 8138 2834 8136

$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:45 PM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 15, 2:45 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT WED JUL 15 2009

.DISCUSSION...

THROUGH TONIGHT...EAST COAST SEA BREEZE DEVELOPED AND DRIFTING
INLAND AT MID AFTERNOON. A FEW CELLS OCCURRING IN EC FL BUT LOCAL
WRF RUN CONSISTENT IN SHOWING MAIN COLLISION BETWEEN E-W COAST
BOUNDARIES WILL BE WELL INLAND IN EC FL LATE AFTN. A FEW EVENING
CELLS DRIFTING BACK TOWARD NORTHERN COASTAL SECTIONS.

THURS...SURFACE RIDGE AXIS ACROSS SOUTH CENTRAL PENINSULA WITH SEA
BREEZE BOUNDARIES DEVELOPING ALONG BOTH COASTS AND DRIFTING INLAND
DURING THE AFTERNOON. HAVE GONE WITH SCT COVERAGE 40 PERCENT ALL
AREAS. POSITION OF RIDGE AXIS WILL ALLOW A LITTLE MORE DRIFT BACK
TOWARD THE EAST COAST OVER THE NORTHERN COASTAL SECTIONS VERSUS
SOUTH. MAX TEMPS A TAD HIGHER NRN COAST VERSUS SOUTH WITH EARLIER
SEA BREEZE ONSET HEADING SOUTH.

FRI...SFC RIDGE AXIS OVER SOUTHERN PORTIONS OF CENTRAL FLORIDA WILL
PUSH SOUTH FRIDAY AS AN UPPER LEVEL TROUGH DEEPENS OVER THE EASTERN
CONUS. SEA BREEZE MAY STALL NORTH OF THE CAPE DUE TO STRONGER LOW
LEVEL WESTERLY FLOW WHILE FARTHER SOUTH SHOULD SEE GREATER INLAND
MOVEMENT. ENOUGH MOISTURE WILL EXIST FOR SCATTERED SHOWER AND
THUNDERSTORM DEVELOPMENT ACROSS THE AREA. SLIGHTLY STRONGER WESTERLY
STEERING FLOW WILL EXIST WHICH WILL PUSH STORMS OVER THE INTERIOR
TOWARDS THE EAST AND OFFSHORE THROUGH THE AFTERNOON.

SAT-WED...THE SFC RIDGE AXIS WILL STAY SOUTH OF THE AREA THIS
WEEKEND AS THE UPPER LEVEL TROUGH REMAINS ENTRENCHED OVER THE
EASTERN U.S. ADDITIONALLY...ANOTHER FRONTAL BOUNDARY WILL MOVE
SOUTHEAST AND APPROACH NORTHERN FLORIDA OVER THE WEEKEND AND BECOME
STATIONARY NORTH OF THE AREA BY EARLY NEXT WEEK. A DOMINANT W/SW
FLOW WILL BE PRESENT ACROSS THE AREA WHICH SHOULD DELAY THE EAST
COAST SEA BREEZE AND FOCUS CONVECTION ON THE EAST SIDE OF THE
FLORIDA PENINSULA INTO EARLY NEXT WEEK. SOMEWHAT LOWER PWATS...MORE
TYPICAL FOR THIS TIME OF YEAR...1.6 TO 1.7...WILL PRODUCE NORMAL
RAIN CHANCES OF 30-50% EACH DAY.

THE GFS IS MORE AGGRESSIVE WITH BUILDING STRONG UPPER RIDGE
WESTWARD ACROSS THE ATLC WHICH STEERS AN EASTERLY WAVE ACROSS FL
MIDWEEK BRINGING ENHANCED RAINFALL CHANCES. BUT THE 00Z ECMWF
REMAINS CONSISTENT IN KEEPING A SHARP UPPER TROUGH OVER THE
EASTERN CONUS AND PULLING THE EASTERLY WAVE N/NW EAST OF
FLORIDA...KEEPING THE HEAVIEST PCPN OVER THE ATLC.

&&

.AVIATION...EAST COAST SEA BREEZE PUSHING WELL INLAND...REDUCTIONS IN
TSRA ISOLD FROM KDAB-KTIX THROUGH 20Z...THEN TEMPO MVFR/LCL IFR
SHIFTING INLAND AFT 20Z THROUGH 16/02Z.

&&

.MARINE...SFC RIDGE AXIS WILL PUSH SOUTH OF THE AREA THURSDAY-FRIDAY
AND INTO THE WEEKEND WITH A MORE S/SW FLOW OVER THE AREA WITH WIND
SPEEDS UP TO 10 TO 15 KTS OFFSHORE. SEA WILL RESIDE AOB 3 FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  91  74  92 /  20  30  20  40
MCO  76  93  75  93 /  20  40  20  40
MLB  75  90  75  92 /  10  40  20  40
VRB  75  89  74  92 /  10  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...GLITTO
LONG TERM....WEITLICH
Hazardous weather outlook, Jul 15, 6:03 AM EDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
603 AM EDT WED JUL 15 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152215-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
603 AM EDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
BOTH THE EAST AND WEST COAST SEA BREEZES ARE EXPECTED TO FORM
EARLY TODAY AND MERGE OVER THE INTERIOR PENINSULA DURING THE MID
TO LATE AFTERNOON HOURS...RESULTING IN SCATTERED LIGHTNING STORMS
ACROSS THE PENINSULA. SOME STORMS COULD BECOME STRONG...ESPECIALLY
ALONG AND NORTH OF THE I-4 CORRIDOR.  THE PRIMARY THREATS WILL
BE DEADLY CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL AND GUSTY
WINDS. SEEK STURDY SHELTER WELL IN ADVANCE OF THREATENING WEATHER.
DEADLY LIGHTNING OFTEN STRIKES WELL OUTSIDE THE RAIN SHAFT OF A
THUNDERSTORM.

...FLOOD IMPACT...
A FEW OF THE STRONGER STORMS ALONG AND NORTH OF INTESTATE FOUR AS
WELL WEST OF THE FLORIDA TURNPIKE WILL BE CAPABLE OF PRODUCING
TWO TO THREE INCHES OF RAIN PER HOUR IN LOCAL SPOTS. STANDING
WATER ON ROADWAYS WILL PRESENT A DRIVING HAZARD.

...MARINE THUNDERSTORM GUST IMPACT...
NORTH OF CAPE CANAVERAL...SCATTERED STORMS MAY MOVE NORTHEAST
ACROSS THE INTRACOASTAL WATERWAY AND INTO THE ADJACENT ATLANTIC
LATE THIS AFTERNOON AND THIS EVENING. THESE STORMS COULD GENERATE
LOCAL STRONG WIND GUSTS AND ROUGH SEAS...ALONG WITH DEADLY CLOUD
TO WATER LIGHTNING. BOATERS SHOULD SEEK SAFE HARBOR IN ADVANCE OF
APPROACHING STORMS. SOUTH OF CAPE CANAVERAL...STORMS ARE NOT
EXPECTED AS THE EAST COAST SEA BREEZE IS EXPECTED TO PUSH WELL
INLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
STORM COVERAGE WILL REMAIN SCATTERED INTO EARLY NEXT WEEK. THE
BEST CHANCE FOR STORMS WILL REMAIN ALONG SEA BREEZE BOUNDARY
COLLISIONS...AND NEAR LAKE OKEECHOBEE. ISOLATED STRONGER STORMS
WILL BE POSSIBLE. CLOUD-TO-GROUND LIGHTNING WILL BE THE PRIMARY
STORM THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

In the hours before

Special weather statement, Jul 15, 5:41 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
541 PM EDT WED JUL 15 2009

FLZ053-152230-
OSCEOLA-
541 PM EDT WED JUL 15 2009

...STRONG THUNDERSTORMS AFFECTING CENTRAL OSCEOLA COUNTY...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER KENANSVILLE...DRIFTING NORTHWEST AT 5 MPH. THESE
STORMS WILL AFFECT PERSONS DRIVING ON THE FLORIDA TURNPIKE AND STATE
ROAD 441.

THE PRIMARY THREATS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

CRISTALDI
Special weather statement, Jul 15, 6:50 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
650 PM EDT WED JUL 15 2009

FLZ045-152330-
ORANGE-
650 PM EDT WED JUL 15 2009

...STRONG THUNDERSTORMS AFFECTING CENTRAL ORANGE COUNTY...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS ALONG HIGHWAY 441 FROM DOWNTOWN ORLANDO TO THE
OSCEOLA COUNTY LINE. THE LINE WAS NEARLY STATIONARY.

LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE BELLE ISLE...
DOCTOR PHILLIPS...ORLOVISTA AND PINE CASTLE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORMS PASS. A BRIEF PERIOD OF SMALL
HAIL...PEA TO DIME SIZE...WILL ALSO BE POSSIBLE IN LOCALIZED AREAS.

A BRIEF FUNNEL CLOUD WAS SIGHTED BY A MOTORISTS ALONG INTERSTATE 4
WITH THESE STORMS.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:34 PM EDTAreal Flood AdvisoryMLBOrange, Osceola, Seminole86 min
Jul 15, 7:48 PM EDTTornado WarningMLBOrange, Seminole42 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.